Thunderstorm Wind, Jo Daviess
- When
- September 10, 12:25 AM CST
- Where
- Jo Daviess County, Elizabeth
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.320, -90.220
A large tree was blown down along Highway 20.
Scattered showers and thunderstorms tracked northeast across central and northeast Iowa September 9th evening into the early morning of the 10th, bringing 50-60 mph winds, and heavy rain to portions of the region. 50 inches, fell across Buchanan and Delaware counties in Iowa and eastern Jo Daviess and northern Stephenson counties in Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Scattered showers and thunderstorms tracked northeast across central and northeast Iowa September 9th evening into the early morning of the 10th, bringing 50-60 mph winds, and heavy rain to portions of the region. The heaviest rain amounts over 1.50 inches, fell across Buchanan and Delaware counties in Iowa and eastern Jo Daviess and northern Stephenson counties in Illinois. Heavy rain also fell roughly in a line from Tipton, to Maquoketa, to Bellevue, IA. The strongest winds occurred near La Motte, IA where a grain bin collapsed and numerous tree branches fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 9, 11:39 PM CST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 1239 AM CDT Tue Sep 10 2019 ...06Z AVIATION UPDATE... .SYNOPSIS... Issued at 300 PM CDT Mon Sep 9 2019 This afternoon, a warm front stretched across the area from near Sioux Falls, SD southeast to Ames and then to Galesburg. Several rounds of showers and thunderstorms have moved across the area. These showers and storms were tied to elevated moisture advection. All of the showers and storms today have been elevated in nature. The warm front is expected to continue moving north and will drive the weather in the short term. && .SHORT TERM...(This Evening through Tuesday) ISSUED AT 300 PM CDT Mon Sep 9 2019 General synoptic setup is for a warm front to be draped across the area as a main wave pulls north into the Dakotas today. At the surface a low pressure center was located over SD. This system is expected to track north and east through the period. A strong H85 jet is expected to intensify more this evening and is expected to pull the warm front further north through the CWA. A leading wave is expected to cause thunderstorms, some of which could be severe, across N IA into SC MN. This afternoon, the fronts northward progress has been slower than expected across our area. Moisture is starting to pool along the front along with increasing temperatures in the warm sector. From a storm dynamics stand point, large SBCAPE is forming. At the current time deep layer shear is weak, but is expected to increase with the LLJ this evening. At the surface, enough shear and preferred 0-0.5km shear suggests that low level rotation will be possible with these storms. A tornado threat remains with any storms crossing the warm front. CAMs suggest a supercell to MCS evolution this evening. These storms are expected to move across our area and will have a threat for severe weather, especially along and north of the highway 30 corridor. That said, there appears to be a cap in place for sfc-based convection in the warm sector. Guidance seems to be underdone in the moisture pooling and overall track of the warm front. A look at the soundings suggest that the cap erodes between 21 and 22z at CID. We will need to keep an eye on warm sector based convection, especially with all of this elevated accas and storms ongoing across the warm sector. After the severe threat wanes late this evening, H85 LLJ will continue across the area. This advection will likely lead to showers and storms overnight. CAMs suggest these showers and storms will be mainly confined central Iowa. As the LLJ veers tomorrow AM, it is likely that these showers and storms will shift to the east across our area from C IA. Once these showers and storms end, expect hot temperatures and high humidity as we return to summer. Storms may be possible later tomorrow, but confidence is low at this time. .LONG TERM...(Tuesday Night through Monday) ISSUED AT 300 PM CDT Mon Sep 9 2019 Tuesday Night Scattered showers and thunderstorms are possible, most of which should be elevated, as a new area of low pressure forms in NE Colorado and reinforces the S to SW sfc-850mb theta-e advection over the Upper Mississippi Valley. Being on the far eastern edge of the low-level jet, convergence in the aforementioned layer isn't very strong across eastern Iowa and northwest Illinois. The more widespread and robust convection is forecast across South Dakota in an area of impressive low-level frontogenesis. For our area, have the highest chances north of highway 30 into early Wednesday morning. Primary concern is for heavy rainfall rates due to anomalously high PWATs (1.75-2.0"). Again, current thinking is coverage of storms will be relatively low. Severe weather is not expected due to low deep layer shear. Wednesday Southwest winds will increase through the day likely pushing any residual boundary north of the area into Minnesota and Wisconsin. With the said, some of the model guidance has scattered convection lingering across the north and northeast into the afternoon, so left low chances in the forecast to account for this. Areas south of the warm front will be very warm and humid with highs in the mid 80s to near 90 F, and peak heat indices will reach the low to mid 90s! Thursday On This will be the last day of the unseasonably warm and humid conditions this week. A cold front and associated forcing will bring a good chance for showers and thunderstorms Thursday afternoon and Thursday night from west to east. High PWATs, near 2 inches, pooling along the front will be supportive of heavy downpours. The models have flipped a bit with the ECMWF now the wettest, and GFS/CMC a little drier. THE GFS ensemble mean also has lower QPF than yesterday, now less than 1 inch for most of the CWA. Behind the front, cooler temps will be welcomed for the end of the week with highs in the 70s. This slight cool down will be short lived with temps back into the 80s by next Sunday/Monday. Uttech && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) ISSUED AT 1239 AM CDT Tue Sep 10 2019 Scattered thunderstorms with gusty winds and brief periods of IFR conditions will affect the CID and BRL terminals until around 08Z. While these are not expected to affect MLI or BRL, and are not included in the forecasts, additional development cannot be ruled out for later tonight. Strong southwest winds around 35 to 40 kts from 1500 to 2000 ft agl will result in low level wind shear until around sunrise at all sites. VFR conditions with gusty southwest surface winds will then prevail Tuesday with a very low potential for isolated thunderstorms, which are not included in the forecasts at this time. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Gibbs SHORT TERM...Gibbs LONG TERM...Uttech AVIATION...Sheets
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 311 PM CDT Mon Sep 9 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-100900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 311 PM CDT Mon Sep 9 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT This afternoon and evening, the severe threat increases and the Storm Prediction Center has a slight risk for severe storms north of a Galena, Illinois to Belle Plaine, Iowa line. A marginal risk extends as far south as a Freeport to Sigourney line. The main risks will be large hail, damaging winds, and isolated tornadoes, especially in the slight risk area. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Thunderstorms are possible Tuesday night, mainly north of Interstate 80. The main threat from these storms will be heavy rainfall and strong gusty winds. Wednesday, scattered thunderstorms are possible in the afternoon and evening hours, especially along the highway 20 corridor in eastern Iowa and far northwest Illinois, where the Storm Prediction Center has a Marginal Risk for severe storms. The main severe weather threat would be damaging winds and large hail. Thunderstorms are possible along and ahead of a cold front Thursday afternoon and evening. It is too soon to determine the threat for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation and amateur radio networks may be needed especially this afternoon and evening. Haase/Sheets
Special Weather Statement National Weather Service Quad Cities IA/IL 1110 PM CDT Mon Sep 9 2019 IAC031-045-103-105-113-139-183-100445- Cedar-Johnson-Washington-Jones-Muscatine-Linn-Clinton- 1110 PM CDT Mon Sep 9 2019 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CEDAR...SOUTHEASTERN JOHNSON...NORTHEASTERN WASHINGTON...SOUTHERN JONES...NORTHWESTERN MUSCATINE...SOUTHEASTERN LINN AND WEST CENTRAL CLINTON COUNTIES UNTIL 1145 PM CDT... At 1109 PM CDT, strong thunderstorms were clustered near Iowa City, moving northeast at 45 mph. Winds in excess of 40 mph are possible with these storms. Locations impacted include... Iowa City, Tipton, West Branch, Mechanicsville, Stanwood, Coralville, Lisbon, Solon, Lone Tree, University Heights, Riverside, Hills, Olin, Oxford Junction, Morley, Oakdale, Buchanan, Clarence, Newport and Cedar Valley. This includes Interstate 80 in Iowa between mile markers 241 and 261. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4215 9118 4194 9084 4141 9154 4154 9175 TIME...MOT...LOC 0409Z 221DEG 41KT 4167 9146 Speck
Special Weather Statement National Weather Service Quad Cities IA/IL 1133 PM CDT Mon Sep 9 2019 IAC061-097-105-100530- Jackson-Dubuque-Jones- 1133 PM CDT Mon Sep 9 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JACKSON... SOUTHEASTERN DUBUQUE AND EASTERN JONES COUNTIES UNTIL 1230 AM CDT... At 1132 PM CDT, a strong thunderstorm was located over Center Junction, or 9 miles east of Anamosa, moving northeast at 45 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Dubuque, Asbury, Cascade, Peosta, Olin, Wyoming, La Motte, Onslow, St. Donatus, Centralia, Bernard, Center Junction, Zwingle, Canton, Emeline, South Gary Owen, Dubuque Regional Airport, Fillmore, Garry Owen and Dubuque County Fairgrounds. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4196 9107 4207 9126 4253 9080 4236 9052 TIME...MOT...LOC 0432Z 220DEG 48KT 4209 9109 Haase
Special Weather Statement
National Weather Service Quad Cities IA/IL
1201 AM CDT Tue Sep 10 2019
ILC085-IAC031-045-061-097-103-105-115-139-163-183-100600-
Jo
Daviess-Louisa-Jackson-Cedar-Scott-Dubuque-Johnson-Washington-Jones-
Muscatine-Clinton-
1201 AM CDT Tue Sep 10 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JO
DAVIESS...NORTHWESTERN LOUISA...JACKSON...CEDAR...NORTHWESTERN
SCOTT...SOUTHEASTERN DUBUQUE...SOUTHERN JOHNSON...NORTHEASTERN
WASHINGTON...EASTERN JONES...NORTHWESTERN MUSCATINE AND WESTERN
CLINTON COUNTIES UNTIL 100 AM CDT...
At 1200 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Zwingle to near Lost Nation to near
Kalona. Movement was northeast at 50 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
Iowa City, Dubuque, Maquoketa, Galena, Tipton, West Branch,
Mechanicsville, Stanwood, Coralville, Asbury, West Liberty, Wilton,
Kalona, East Dubuque, Peosta, Lone Tree, University Heights,
Riverside, Lowden and Wheatland.
This includes Interstate 80 in Iowa between mile markers 243 and 274.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4246 9038 4182 9069 4131 9145 4154 9178
4205 9103 4253 9087
TIME...MOT...LOC 0500Z 304DEG 35KT 4226 9074 4194 9084 4151 9165
HaasePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 AM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND DMG OXFORD JUNCTION 41.99N 90.95W
09/10/2019 JONES IA LAW ENFORCEMENT
A FEW BRANCHES AND LIMBS DOWN. TIME
ESTIMATED FROM RADAR.
1221 AM TSTM WND DMG MAQUOKETA 42.07N 90.67W
09/10/2019 JACKSON IA LAW ENFORCEMENT
TREE DOWN ON A POWER LINE.
1200 AM TSTM WND DMG TIPTON 41.77N 91.13W
09/10/2019 CEDAR IA LAW ENFORCEMENT
LARGE TREE DOWN.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
109 AM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 AM TSTM WND GST 1 WNW MAQUOKETA 42.07N 90.68W
09/10/2019 M50 MPH JACKSON IA DEPT OF HIGHWAYS
IOWA DOT RWIS AT US 61 AND HIGHWAY 64.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 AM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 AM TSTM WND GST 1 WNW MAQUOKETA 42.07N 90.68W
09/10/2019 M60 MPH JACKSON IA DEPT OF HIGHWAYS
IOWA DOT RWIS AT US 61 AND HIGHWAY 64.
&&The Quad Cities radar (KDVN), 84 km away, was scanning. The volume nearest the first event began at 06:24 UTC.
2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A large tree was blown down along Highway 20.
A tree was blown down near the intersection of Fisher Road and Welt Road.
Emergency management reported that Little Richard Creek was out of its banks and rising to the parking lots of buildings in Orangeville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850854, 850855, 850857.